home
RSS
November 18th, 2013
09:18 AM ET

Long-term Pill use may double glaucoma risk

Women who used birth control pills for three years or more have twice the risk of developing glaucoma later in life, according to new research.

Glaucoma is a disease that damages the eye’s optic nerve and is a leading cause of blindness in the United States.

It’s been well documented that low-estrogen levels following menopause contribute to glaucoma in women. Scientists don’t know exactly why this happens.  But years of using birth control pills, which can also lower estrogen levels, may add to the problem.

The study, conducted by researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China, did not differentiate between women who took low-estrogen or regular birth control pills. Investigators theorize that when women are not on the pill, their natural estrogen levels go up and down, which seems to prevent the eye from developing glaucoma.  When women go on the pill, their estrogen levels are consistent, and in some cases consistently low, which could cause them to develop the condition.

This research project is the first to suggest an increased risk of glaucoma in women who have used oral contraceptives for three or more years. The researchers looked at data on more than 3,400 women aged 40 and older from across the United States, who answered questionnaires about their reproductive health and eye exams.    FULL POST


Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.

Advertisement
Advertisement